Recovery Begins Here
Call 24/7 (855) 960-5341

We’re open everyday 24/7
Get help now
Free & confidential

(855) 960-5341

How Easy Is It Really to Overdose on Fentanyl?

In 2017, there was a record-high amount of overdose deaths involving “other synthetic opioids” in the United States. The National Institute on Drug Abuse (NIDA) warns that most of these fatalities were related to illicit fentanyl, a jump of nearly 25 percent from fatality rates involving these drugs in 2002.

Fentanyl is a powerful pain medication prescribed for severe pain. Between 50 and 100 times more potent than morphine, fentanyl can be deadly in amounts as small as a few pieces of salt, the Tennessean warns. Fentanyl is synthetic, which means it is made in a lab and doesn’t come from a plant as heroin does. Licit versions of fentanyl come in lozenge, patch, and injectable forms, sublingual and buccal tablets, and nasal sprays.

The Drug Enforcement Administration (DEA) explains that illicit fentanyl is being made in underground labs and sold as a powder, pressed into counterfeit pills, or laced into other drugs. This illegal fentanyl is the driving force behind the dramatic rise in overdose deaths related to the drug in recent years. Fentanyl binds more completely to opioid receptors in the brain than most other opiates do, which is part of what makes it so effective and so potentially deadly.

How to Know When It’s a Fentanyl Overdose

A fentanyl overdose can occur within minutes of exposure to the drug. Fentanyl can be inhaled, smoked, swallowed, injected, or even absorbed through skin-to-skin contact to take rapid effect.

As an opioid drug, fentanyl intoxication can cause intense euphoria and affect the central nervous system as a depressant. Fentanyl intoxication can make it seem like a person is drunk at first, but it can go downhill rapidly. There are signs that can help you recognize a fentanyl overdose. They include:

  • Drowsiness
  • Dilated pupils
  • Cold skin that is clammy to the touch 
  • Lips, nails, and skin that are bluish in color
  • Significant mental confusion
  • Shallow breathing or respiration difficulties
  • Nausea or vomiting
  • Slow pulse, sluggish blood pressure, and a weak heart rate
  • Muscle weakness or limpness
  • Dizziness
  • Trouble with balance and coordination
  • Potential loss of consciousness

A suspected fentanyl overdose can turn deadly very quickly. It is imperative to seek emergency medical care. Call 911 immediately if any of these signs are evident.

Deadly Complications 

Fentanyl is generally cheaper and easier to get than other plant-based drugs like heroin and cocaine, which makes it an ideal candidate for stretching these drugs. It is regularly used to cut batches of other drugs to make them go further.

Fentanyl is also highly addictive and can, therefore, be used as a tool by drug distributors, often without the knowledge of users, to keep them coming back for more. Unfortunately, it is also deadly in much smaller amounts, so if a person doesn’t know they are taking a drug laced with fentanyl, they are much more likely to overdose and die.

The DEA warns that fentanyl is the biggest synthetic opioid drug threat in America. It is a major cause for concern, especially in white powder heroin markets. Less than 3 mg (milligrams) of fentanyl, compared to 30 mg of heroin, can be deadly for a full-grown man. The DEA explains that in most people, a lethal dose of fentanyl is around 2 mg.

Since fentanyl is so extremely powerful and potent, and it binds so tightly to opioid receptors in the brain, it can be difficult for the antidote (the opioid antagonist drug naloxone) to work properly. It can take multiple doses of naloxone to kick fentanyl out of the brain and off the opioid receptors to reverse an overdose. 

This is especially hazardous if a person doesn’t even know that fentanyl is involved in the overdose. The Chicago Tribune explains that fentanyl is often cut into heroin and cocaine, and also pressed into counterfeit prescription pills. Users are often unaware that the dangerous drug is even a factor.

Fentanyl is so deadly in such small doses that an unintentional overdose is highly likely. Even just touching or inhaling fentanyl can be deadly, as the drug can be airborne and also absorbed through the skin. A police officer in Ohio nearly died after touching a small amount of fentanyl powder that had gotten on his shirt. It took four doses of naloxone to overturn the overdose and revive him. 

The DEA publishes that two Atlantic County, New Jersey, detectives were exposed to a very small amount of fentanyl and suffered immediate negative side effects, prompting a public and police warning regarding the drug’s hazards.

In New York City in 2017, fentanyl was the No. 1 culprit involved in more unintentional drug overdose deaths than any other substance — nearly 6 out of every 10. Fentanyl has quickly become a public health concern, as overdose deaths continue to rise with small and often unintentional exposures to the dangerously powerful opioid drug.

Life Saving Tips for a Fentanyl Overdose

The first thing to do in a suspected fentanyl overdose is call 911. Beyond that, there are some additional things a person can do until help arrives.

The White House Office of National Drug Control Policy (ONDCP) publishes that when a fentanyl overdose is suspected, first responders and others need to take steps to protect themselves. First off, try and get out of the area if possible since fentanyl can be airborne and breathed in accidentally. If the exposure is to the skin, wash the area with soap and cool water but avoid hand sanitizer as it can actually make fentanyl absorb more rapidly into the skin. If you have touched anything that might be contaminated, including the person who is having an overdose, avoid putting your hands in your mouth or near your eyes.

While waiting for paramedics to arrive, do the following:

  • Administer naloxone if you have it and know how to use it. Keep dosing the person until they appear to respond. With fentanyl, it can take multiple doses.
  • Rescue breathing and CPR can be administered if proper precautions against personal exposure are taken, such as using protective gloves and a pocket or face mask.
  • Move a person into the rescue position on their side while keeping the airway open. This can prevent them from choking on vomit and help with breathing.
  • Try to find out as much information as possible on the person, such as their age, weight, what drugs were taken, and dosage amounts if possible.

When the paramedics arrive, share everything that you have done and any information you have collected. The more knowledge they have to work with, the more favorable the outcome is likely to be.

A fentanyl overdose can be fatal with very small doses of the drug and often without the person even knowing they took it. It can come on suddenly and without warning. It should always be considered a medical emergency.

Sources

(August 2018). Overdose Death Rates. National Institute on Drug Abuse. Retrieved October 2018 from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates

(May 2018). For Years Heroin Has Been the Deadliest Drug in Nashville. Not Anymore. Tennessean. Retrieved October 2018 from https://www.tennessean.com/story/money/industries/health-care/2018/05/21/opioid-crisis-fentanyl-overdose-deaths-higher-than-heroin/602688002/

Drugs of Abuse: A DEA Resource Guide, 2017 Edition. Drug Enforcement Administration. Retrieved October 2018 from https://www.dea.gov/sites/default/files/sites/getsmartaboutdrugs.com/files/publications/DoA_2017Ed_Updated_6.16.17.pdf%23page=40

(May 2018). Fentanyl Remains the Most Significant Synthetic Opioid Threat and Poses the Greatest Threat to the Opioid User Market in the United States. Drug Enforcement Administration. Retrieved October 2018 from https://www.dea.gov/sites/default/files/2018-07/PRB-DIB-003-18.pdf

(September 2016). Why Fentanyl is Deadlier than Heroin, in a Single Photo. STAT. Retrieved October 2018 from https://www.statnews.com/2016/09/29/why-fentanyl-is-deadlier-than-heroin/

(July 2018). Fentanyl. Drug Enforcement Administration. Retrieved October 2018 from https://www.dea.gov/galleries/drug-images/fentanyl

(August 2018). Record Overdose Deaths in U.S. Shows Danger of Fentanyl, Other Synthetic Drugs. Chicago Tribune. Retrieved October 2018 from http://www.chicagotribune.com/lifestyles/health/ct-overdose-deaths-synthetic-drugs-fentanyl-20180817-story.html

(March 2018). Man Pleads Guilty After East Liverpool Officer's Accidental Fentanyl Overdose. Fox 8 Cleveland. Retrieved October 2018 from https://fox8.com/2018/03/13/man-pleads-guilty-after-east-liverpool-officers-accidental-fentanyl-overdose/

(June 2016). DEA Warning to Police and Public: Fentanyl Exposure Kills. Drug Enforcement Administration. Retrieved October 2018 from https://www.dea.gov/press-releases/2016/06/10/dea-warning-police-and-public-fentanyl-exposure-kills

(September 2018). Epi Data Brief. NYC Health. Retrieved October 2018 from https://www1.nyc.gov/assets/doh/downloads/pdf/epi/databrief104.pdf

Fentanyl. Safety Recommendations for First Responders. White House Office on National Drug Control Policy. Retrieved October 2018 from https://www.whitehouse.gov/sites/whitehouse.gov/files/images/Final%20STANDARD%20size%20of%20Fentanyl%20Safety%20Recommendations%20for%20First%20Respond….pdf

Call 24/7.
It's free & confidential.

(855) 960-5341

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.